Hail, Madison
- When
- January 17, 2:17 AM CST
- Where
- Madison County, Granite City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -90.130
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 16, 10:59 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1059 PM CST MON JAN 16 2012 .UPDATE... /920 PM CST MON JAN 16 2012/ HAVE MADE UPDATES TO GO WITH LIKELY POPS THE REST OF THE EVENING WHERE SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER MID MISSOURI. THE HRRR HAS DONE A DECENT JOB THIS EVENING DEPICTING THIS DEVELOPMENT...AND SHOWS IT MOVING EAST NORTHEASTWARD TOWARD THE MS RIVER. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED OVER SOUTHEASTERN KANSAS AHEAD IN RESPONSE TO INCREASING ASCENT AHEAD OF A SHORTWAVE CURRENTLY MOVING ACROSS THE CENTRAL PLAINS. EXPECT THIS AREA TO SPREAD EAST INTO CENTRAL AND SOUTHEAST MISSOURI BY 06Z...SO LIKELY AND CATEGORICAL POPS OVER THE SOUTHEAST TWO THIRDS OF THE CWA OVERNIGHT STILL LOOKS GOOD. RUC STILL DEPICTS THAT BEST VERTICAL MOTION WILL BE EXITING THE AREA JUST AHEAD OF WHEN LOW LEVEL THERMAL PROFILES WILL SWITCH OVER TO SNOW OR SLEET. GOING FORECAST FOR A BRIEF SWITCH OVER TO SNOW WITH LITTLE ACCUMULATION OVER NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS STILL LOOKS GOOD...WITH FLURRIES LINGERING INTO TUESDAY MORNING. BRITT && .DISCUSSION... /313 PM CST MON JAN 16 2012/ IT WAS THE CLOUDS. SC CLOUD FIELD WAS ABOUT 4-6 HOURS DELAYED IN GETTING IN HERE AND NEVER DEVELOPED THAT WELL SINCE IT OCCURRED DURING THE DAY...AND WITH FULL SUNSHINE FOR A GOOD PART OF THE DAY AND A STOUT SW WIND GUSTING TO 40MPH AT TIMES...TEMPS SURGED TO NEAR RECORD LEVELS THIS AFTERNOON IN SOMETHING THAT WAS MORE REMINISCENT OF MID APRIL THAN MID JANUARY. IN FACT...A RECORD MAX TEMP WAS BROKEN AT KCOU OF 70 DEGREES...WITH THE RECORD TEMP OF 71 AT KSTL BEING THREATENED. WEAK LO PRES EXISTED OVER N CNTRL MO AT 20Z WITH A CDFNT EXTENDING TO THE NE AND SW OF THIS LO PRES THRU ERN IA AND ERN KS. A WRMFNT HAS PUSHED INTO THE FAR NERN FA IN CNTRL IL. APPROACH OF LEAD MID LEVEL SHORTWAVE THIS EVENING AND SFC CDFNT IMMERSING ITSELF IN AN EVER INCREASINGLY MOIST ATMOSPHERE SHOULD FINALLY LEAD TO BREAKOUT OF PCPN...ESPECIALLY LATE THIS EVENING... WITH IT REACHING ITS PEAK OVERNIGHT...WITH HI PROBABILITIES COVERING AREAS ALONG-SE FROM CNTRL MO TO CNTRL IL. ENOUGH ELEVATED INSTABILITY WILL MOVE IN WITH THIS PCPN TO WARRANT CONTINUED MENTION OF DECENT PROBS FOR TSRA...WITH CAPES OF 200-300 J/KG...MAINLY FOR AREAS ALONG-S OF I-70. COULD STILL SEE BRIEFLY A POTPOURRI OF PCPN TYPES LATE TONIGHT FOR PARTS OF NE-CNTRL MO AND W CNTRL IL BEFORE FIRST DRY PUNCH COMES IN...BUT EXPECTED BREVITY AND INTENSITY OF PCPN SHOULD BE SUCH WHERE LITTLE OR NO ACCUM WILL BE SEEN. AHEAD OF THE FRONT...TEMPS SHOULD REMAIN QUITE MILD...WITH READINGS OF 50+ BUT LOOK FOR A RAPID TEMP DROP OFF INTO THE 30S BEHIND THE FRONT... EVENTUALLY INTO THE MID-UPR 20S FOR PARTS OF NE-CNTRL MO AND W CNTRL IL. SO NOT QUITE THE SAME PUNCH AS THE LAST FRONT AND SNOW EVENT WITH OUR DROP INTO THE UPPER TEENS. FAVORED THE WARMER MOS FOR MIN TEMPS TONIGHT FOR AREAS N AND W OF STL METRO WHILE OUTRIGHT GOING ABOVE IT FOR AREAS WHERE THE FRONT WILL MAKE A VERY LATE PASSAGE. RAIN SHOULD LINGER OVER AREAS S AND E OF STL METRO PAST 12Z WHERE FROPA IS NOT EXPECTED TO OCCUR YET...WITH JUST DRIZZLE OR FLURRIES LEFTOVER ELSEWHERE DURING THE MORNING UNTIL SECOND AND FINAL DRY PUNCH PUSHES THRU WITH TRANSITION TO ANTICYCLONIC SFC FLOW. MOS TEMP TRENDS FROM TONIGHT SHOULD CONTINUE WITH MOS BLEND FAVORED FOR AREAS N AND W OF STL METRO WHILE ABOVE THE HIGHEST MOS FOR AREAS S AND E OF STL METRO DUE TO THE DIFFERENT WAYS MOS MAX/MIN TEMPS ARE CALCULATED VERSUS THE FCST. DECENT BUST POTENTIAL ON TEMPS TONIGHT AND TOMORROW DUE TO THE TIMING OF THE FRONT AND SHARP GRADIENT IT WILL CARRY WITH IT...AN HOUR OR TWO OFF ON TIMING WILL MAKE A BIG DIFFERENCE. MODELS ARE A TAD FASTER ON TRANSLATIONAL SPEED OF HI PRES AXIS TUESDAY NIGHT...AND HAVE TWEAKED MIN TEMPS UP FOR KUIN-KCOU AREAS BUT CONTINUED AOB LOWEST MOS ELSEWHERE. GFS HAS COME IN CONSIDERABLY COLDER WITH WEDNESDAY NIGHT/EARLY THURSDAY CDFNT WHILE THE NAM AND ECMWF NOT SO MUCH. FOR NOW WENT WITH A BLEND AS MOST MODELS WANT TO GIVE US A GLANCING BLOW WITH THIS AIRMASS AND NOT A DIRECT HIT. MEDIUM RANGE FOR THE WEEKEND AND EARLY NEXT WEEK STILL LOOKS IFFY ON THE DETAILS BUT BROAD PICTURE STILL LOOKS CONSISTENT...SHOWING A PROGRESSIVE FLOW TRANSITIONING TO AN APPROACHING TROF FROM THE W. THIS SHOULD INDICATE OVERALL MILD TEMPS WITH SPOTTY PCPN CHCS. THE FRIDAY EVENT STILL LOOKS THE SAME WITH LO PROBS FOR LIGHT MIXED PCPN WITH BETTER CHCS AHEAD OF THE DEEP TROF ON MONDAY. TES && .AVIATION... /1025 PM CST MON JAN 16 2012/ SFC LOW JUST E OF UIN WITH CDFNT EXTENDING SW OF LOW THROUGH COU AND SWRN MO...JUST N OF JLN. THIS SFC LOW WILL DEEPEN AS IT MOVES NEWD DRAGGING THE CDFNT SEWD THROUGH STL/SUS LATE TGT. THE SFC WIND WILL VEER AROUND TO A W-NWLY DIRECTION AFTER FROPA LATE TGT IN STL/SUS. SHOWERS AND STORMS WILL CONTINUE TO MOVE NEWD ALONG THE CDFNT LATE TGT. THE CEILING WILL CONTINUE TO LOWER AFTER FROPA DOWN TO AROUND 1000-1500 FT. MAY HAVE A BRIEF PERIOD OF SNOW IN UIN BEFORE THE PRECIPITATION SHUTS OFF LATE TGT/EARLY TUE MRNG...OTHERWISE LITTLE IF ANY WINTRY PRECIPITATION IS EXPECTED AT THE OTHER TAF SITES. THE CLOUD CEILING WILL GRADUALY RISE DURING THE DAY ON TUE AS A STRONG SFC RIDGE BUILDS SEWD INTO MO. NWLY SFC WINDS WILL BE QUITE STRONG AND GUSTY ON TUE DUE TO THE TIGHT SFC PRESSURE GRADIENT BETWEEN THIS SFC RIDGE AND THE DEEPENING SFC LOW MOVING NEWD THROUGH THE GREAT LAKES REGION. THE CLOUD CEILING SHOULD SCATTER OUT TUE EVNG. SPECIFICS FOR KSTL...SWLY SFC WINDS WILL VEER AROUND TO A W-NWLY DIRECTION BY 09-10Z TUE AFTER FROPA. SHOWERS AND STORMS WILL MOVE NEWD THROUGH STL LATE TGT. THE CEILING WILL FALL TO AROUND 1000-1500 FT AFTER FROPA. STRONG AND GUSTY NWLY SFC WINDS CAN BE EXPECTED ON TUE...DIMINISHING TUE NGT AS THE SFC RIDGE AXIS MOVES THROUGH. THE CEILING HEIGHT WILL GRADUALLY RISE DURING THE DAY ON TUE...EVENTUALLY SCATTERING OUT BY EARLY TUE EVNG. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1159 PM CST MON JAN 16 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1159 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE EASTWARD ACROSS PORTIONS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HAIL JAPAN 38.24N 91.31W
01/17/2012 E0.88 INCH FRANKLIN MO AMATEUR RADIO
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL ST. CLAIR 38.35N 90.98W
01/17/2012 E0.88 INCH FRANKLIN MO AMATEUR RADIO
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL SULLIVAN 38.22N 91.17W
01/17/2012 E0.50 INCH FRANKLIN MO CO-OP OBSERVER
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
212 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL ST. LOUIS 38.64N 90.24W
01/17/2012 E0.88 INCH ST. LOUIS CITY MO TRAINED SPOTTER
NORTH SIDE OF CITY.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM HAIL SULLIVAN 38.22N 91.17W
01/17/2012 E0.88 INCH FRANKLIN MO AMATEUR RADIO
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HAIL FERGUSON 38.75N 90.30W
01/17/2012 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
GOSSELINThe St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 08:18 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds destroyed an outbuilding on the north side of Belleville West High School. Also, the tops of several trees were snapped off in the area and a small shed was destroyed. Two sets of small bleachers were blown over.
Thunderstorm winds blew down several power lines in town.
Thunderstorm winds blew down a two foot diameter tree limb.
Thunderstorm winds blew down several large tree limbs around town.
Large hail caused minor damage to several cars in town.
Thunderstorm winds blew the skylight and doors off of a shed on a farm northeast of Addieville. Also, five windsow were blown out on an unoccupied farm house and a grain auger was blown over. The debris was scattered up to half a mile from the farmstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363758, 363761, 363762, 363769, 363781, 363786, 363785, 363788, 363792, 363793, 363794, 363858, 363843, 363845, 363847.